Alert archive / Oklahoma / Flash Flood Warnings in 1997

Flash Flood Warning 38, NWS Norman, OK

July 17, 1997Kay County, Noble County, Oklahoma

NWS Norman, OK issued this flash flood warning at Jul 17, 1997, 6:20 AM CDT for Kay County, Noble County, Oklahoma. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jul 17, 1997, 6:20 AM CDT (11:20 UTC)
Expired
Jul 17, 1997, 9:30 AM CDT
In force
3 hr
Issued by
NWS Norman, OK
Area
Whole counties

Counties Kay County, OK, Noble County, OK

The nearest sounding before it

Lamont, OK (KLMN), launched 00:00Z, 11.3 hours before the alert went out and 26 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Lamont, OK at 00:00Z on 1997-07-17Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2105 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Lamont, OK at 00:00Z on 1997-07-17The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 80 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2105 J/kg
Mixed-layer CIN
-18 J/kg
Mixed-layer LCL
2151 m above ground
0-6 km bulk shear
26 kt
0-1 km storm-relative helicity
80 m²/s²
0-3 km storm-relative helicity
192 m²/s²
Significant tornado parameter
0.0
Supercell composite
8.1

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
TTAA00 KOKC 171125 COR
FFWOKC
OKC071-103-171430-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE NORMAN OK
620 AM CDT THU JUL 17 1997

THE NATIONAL WEATHER SERVICE IN NORMAN HAS ISSUED A
FLASH FLOOD WARNING EFFECTIVE UNTIL  930 AM CDT
FOR THE FOLLOWING LOCATIONS...

IN NORTHEAST OKLAHOMA

   ...KAY COUNTY...NORTHERN NOBLE COUNTY

NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED THUNDERSTORMS PRODUCING
HEAVY RAINFALL IN NORTHERN NOBLE COUNTY. RADAR ESTIMATES THAT AROUND 4
INCHES OF RAIN HAS FALLEN IN NORTHERN NOBLE COUNTY EAST OF MARLAND.
FLOODING OF POORLY DRAINED AREAS IS LIKELY... GENERALLY EAST OF US-77
AND NORTH OF STATE HIGHWAY 15.
IN KAY COUNTY... RADAR ESTIMATES THAT OVER 6 INCHES OF RAIN HAS FALLEN
SINCE YESTERDAY EVENING BETWEEN PONCA CITY AND BLACKWELL... AND ALSO
NEAR BRAMAN.  ALTHOUGH THE HEAVIEST RAINFALL HAS MOVED OUT OF KAY
COUNTY...SHOWERS AND THUNDERSTORMS COUNTIUE EARLY THIS MORNING AND MAY
PRODUCE ADDITIONAL RAINFALL OF AN INCH OR MORE IN SOME LOCATIONS.
FLOODING HAS BEEN REPORTED EARLIER THIS MORNING IN KAY COUNTY AND WILL
LIKELY CONTINUE.

IF YOU LIVE NEAR A CREEK OR POORLY DRAINED AREAS... BE ALERT FOR
RISING WATER.  DO NOT DRIVE INTO AREAS W HERE WATER COVERS THE ROADWAY.

SPEG/CMS

...CORRECTED FOR FORMATTING...

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Norman, OK wrote its last area forecast discussion before this flash flood warning went out at Jul 17, 3:53 AM CDT, 2 hours 27 minutes earlier.

Area forecast discussion, Jul 17, 3:53 AM CDT, 2 hours 27 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NORMAN OK
350 AM CDT THU JUL 17 1997

MESOSCALE CONVECTIVE VORTMAX SITTING AND SPINNING ITS WHEELS NEAR THE
KAY/COWLEY CO KS BORDER CREATING TSTM COMPLEX THAT AS A WHOLE IS NOT
MOVING AT ALL. SOME FLOODING HAS BEEN REPORTED RECENTLY IN THE
BLACKWELL AREA.  TSTMS HAVE ALSO FIRED IN NW/W OKLA SIMILAR TO THE
LAST FEW MORNINGS. IT HAS BEEN THESE MORNING STORMS THAT HAVE CREATED
THE MCVS TO SPAWN REDEVELOPMENT LATER.  WESTERN LINE HAS DEVELOPED
FARTHER SOUTH THAN THE LAST COUPLE OF MORNINGS... SO IF SAME SCENARIO
HOLDS TOGETHER CANNOT RULE OUT CHC OF MCV THAT WOULD AFFECT AREAS
FARTHER SOUTH. ALSO UNCERTAIN HOW CURRENT MCV WILL BEHAVE LATER
TODAY.  YET AGAIN CAP STRENGTH WILL BE THE QUESTION AS FAR AS TIMING
AND AREAL COVERAGE OF TSTMS. BUT WITH CURRENT ACTIVITY IN THE WEST
AND HABIT OF MORNING DEVELOPMENT IN THE WEST... CAN NOT RULE OUT RAIN
ANYWHERE.

ON THE SYNOPTIC SCALE... MODELS SHOW GENERAL LOOSENING OF THE UPPER
HIGH /STILL SHOWING 3 DM H5 HEIGHT FALLS BY 48 HRS/ AND SLIGHT
COOLING OF THE AMS.  MOS TEMPS LOOK IN THE RIGHT BALLPARK.  BUT
MESOSCALE AND LOCAL FEATURES WILL DOMINATE THE WX AND THEREFORE DO
NOT TRUST SYNOPTIC SCALE MODEL UVV AND PRECIP. NO TIME TO LOOK AT
EXTDD SO WILL LEAVE IT ALONE ATTM.

...SPEG.
OKC   96  71  95  72 /  20  20  20  20
HBR   99  71  98  70 /  20  20  20  20
SPS  100  72  99  71 /  20  20  20  20
GAG   98  68  96  68 /8  40  20  20  20
PNC   98  74  97  74 /  40  20  20  20
DUA   94  72  93  70 /  20  20  20  20

.OKC...
OK...NONE.
TX...NONE.

The office that day

Everything else NWS Norman, OK issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 16, 7:30 PM CDTSevere Thunderstorm WarningOUNKay60 min
Jul 16, 7:45 PM CDTFlash Flood WarningOUNKay2 hr
Jul 16, 8:03 PM CDTSevere Thunderstorm WarningOUNGrant42 min
Jul 16, 8:32 PM CDTTornado WarningOUNGrant, Kay28 min
Jul 16, 9:02 PM CDTSevere Thunderstorm WarningOUNKay, Noble28 min
Jul 16, 9:48 PM CDTFlash Flood WarningOUNKay117 min
Jul 17, 3:09 AM CDTFlash Flood WarningOUNKay3 hr
Jul 17, 9:33 AM CDTFlash Flood WarningOUNKay, Noble3 hr

Nearby

Flash Flood Warnings in Oklahoma, 1997Every flash flood warning in 1997

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.